Thunderstorm Wind, Bennington
- When
- August 9, 7:39 PM EST
- Where
- Bennington County, Bennington
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.883, -73.200
A supercell, that evolved over New York State during the late afternoon of August 9, weakened somewhat as it moved into Vermont but still produced scattered severe weather across southern Vermont. In Bennington County, trees were blown down in the city of Bennington as well as Arlington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A supercell, that evolved over New York State during the late afternoon of August 9, weakened somewhat as it moved into Vermont but still produced scattered severe weather across southern Vermont. In Bennington County, trees were blown down in the city of Bennington as well as Arlington. In Londonderry, Windham County, trees and wires were also blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT THU AUG 9 2001 SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
NYZ041-042-049-050-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 725 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN COUNTIES... AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3 MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... JOHNSBURG AND ALPLAUS AT 730 PM EDT... CLIFTON PARK AND GLENS FALLS AT 735 PM EDT... FERNWOOD AND GANSEVOORT AT 740 PM EDT... MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT... BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP K 0739PM THU AUG 09 2001 2 0710712 071 KCSO WLSR 02280 FILE 28 COLUMBIA CO SO NY0100000 AUG 09-01 TO DESTINATION(S) AGENCY TITLE AUTH OPER - GROLL,PETER J 1938
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM RUSSIA NY WIND DAMAGE
08/09/01 HERKIMER NUMEROUS TREES AND POWER
POLES DOWN. ALSO TREES
AND POLES DOWN IN POLAND.
0600 PM NY WIND DAMAGE
08/09/01 HERKIMER EMERGENCY MANAGEMENT
REPORTS TREES AND WIRES
DOWN BETWEEN 6 AND 630 PM
IN OHIO, NEWPORT, NORWAY,
FAIRFIELD AND SALISBURY.
0600 PM NY WIND DAMAGE
08/09/01 FULTON POLICE REPORT NUMEROUS
TREES AND WIRES DOWN
BETWEEN 6 AND 7 PM ACROSS
THE COUNTY.
0635 PM DOLGEVILLE NY WIND DAMAGE
08/09/01 HERKIMER TREES AND POWER LINES
DOWN.
0735 PM EDINBURG NY WIND DAMAGE
08/09/01 SARATOGA TREES DOWN.
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM SCHENECTADY NY WIND DAMAGE
08/09/01 SCHENECTADY POLICE REPORT NUMEROUS
TREES AND WIRES DOWN.
SIDING RIPPED OFF
BUILDING.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM STILLWATER NY 75 MPH TSTM GUST
08/09/01 SARATOGA TREES DOWN. ALSO REPORTS
OF TREES DOWN IN MALTA AND
CLIFTON PARK.
0810 PM MELROSE NY WIND DAMAGE
08/09/01 RENSSELAER TREES AND WIRES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
827 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM GREENWICH NY WIND DAMAGE
08/09/01 WASHINGTON TREES AND WIRES DOWN.The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264427, 5264428, 5264429.